Lake Huron, 2002Marine Thunderstorm Winds in Lake Huron, April 18, 2002
April 18, 2002 · NWS APX · 4 events in 4 counties and zones
4 marine thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Apr 18, 3:05 AM EST, 7 hours 50 minutes earlier.
Area forecast discussion, Apr 18, 3:05 AM EST, 7 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
405 AM EDT THU APR 18 2002
SFC HIGH CENTER IS BEGINNING TO PUSH NE OF MI EARLY THIS MORNING...
WITH MOIST SE RETURN FLOW QUICKLY APPROACHING THE STATE. SEVERAL
AREAS OF CONVECTION HAVE DEVELOPED OVERNIGHT...AND ARE NOW AFFECTING
ERN ND...MUCH OF MN AND PORTIONS OF WRN WI AND NE IA. SVR TSRA WATCH
BOX WAS RECENTLY ISSUED FOR PORTIONS OF THIS AREA WHERE CONVECTION
IS BEING FUELED BY A 60 KT 850 MB JET AND THETA-E RIDGE...AND
FOCUSED NORTH OF A WARM FRONT ASSOCIATED WITH A DEVELOPING LOW PRES
SYSTEM IN THE PLAINS. MAIN SHORT TERM CONCERN IS TSRA AND SVR WX
POTENTIAL FOR TODAY AND TONIGHT AS THIS SYSTEM MOVES THRU MI. THEN
WX QUIETS AND COOLS FOR FRIDAY AND SATURDAY AS COLD CANADIAN HIGH
PRES SETTLES INTO THE REGION.
TODAY...WARM FRONT REACHES NRN LWR MI BY MIDDAY AND THEN PROGRESSES
NORTHWARD TO ERN UPR MI BY 00Z FRI. THERE WILL BE QUITE OF BIT OF
DRY/STABLE AIR TO OVERCOME DURING THE ONSET PER 00Z APX AND GRB
SOUNDINGS. NO SURPRISE THAT THE LEADING EDGE OF SCT SHRA/TSRA OVER
CENTRAL WI HAS SHOWS SOME DIMINISH IN INTENSITY AS IT MOVES NE
TOWARD THE SFC HIGH CENTER. HOWEVER...EXPECT LOW LEVELS WILL MOISTEN
QUICKLY DURING THE MORNING WITH THE RAPID APPROACH OF THE WARM
FRONT. SFC DWPTS HAVE ALREADY RISEN INTO THE MID 40S ACROSS PORTIONS
OF WI AS HIGHER THETA-E VALUES ADVECT INTO THIS REGION. THETA-E WILL
CONTINUE TO INCREASE THROUGHOUT THE DAY...BUT AREA OF MAX THETA-E
WILL STAY TO THE W OVER THE UPPER MISSISSIPPI VALLEY UNTIL LATE
AFTERNOON/EARLY EVENING WHEN THE 50 KT 850 MB JET MAX MOVES ACROSS
THE CWA. MODEL CAPES INCREASE TO AROUND 2000-3000 J/KG BY 18Z ACROSS
SRN SECTIONS OF THE CWA...AND THEN SPREAD NORTHWARD INTO THE REST OF
THE CWA LATE IN THE DAY. 850-500 MB SHEAR WILL BE SUFFICIENT TO
SUPPORT SUSTAINABLE UPDRAFTS WITHIN CONVECTION THAT DEVELOPS.
CERTAINLY THINK SVR TSRA POTENTIAL EXISTS...ESPECIALLY DURING PEAK
HEATING OF LATE AFTERNOON AND EARLY EVENING. WILL KEEP SCATTERED
SHRA/TSRA IN THE FORECAST FOR ALL ZONES TODAY...AND CLOSELY MONITOR
ANY STORMS THAT DO DEVELOP FOR SVR POTENTIAL.
TONIGHT...HIGHLY UNSTABLE ENVIRONMENT CONTINUES INTO THIS EVENING
BEFORE COLD FRONT PASSES THRU THE CWA OVERNIGHT. SFC LOW RIDES ALONG
THE WARM FRONT...REACHING UPR MI BY 00Z FRI AND THEN MOVING NE OF
THE STATE OVERNIGHT. SVR WX THREAT WILL CONTINUE AND MAY EVEN BE
HEIGHTENED BY INCREASING LOW LEVEL CONVERGENCE PROVIDED BY THE SFC
LOW AND COLD FRONT. WILL MAINTAIN LIKELY POPS FOR ALL ZONES TONIGHT
AND CONTINUE TO MONITOR THE SITUATION CLOSELY AS THE EVENT UNFOLDS.
FRIDAY THROUGH SATURDAY...COLD CANADIAN HIGH PRES MOVES INTO THE
REGION...DROPPING TEMPS BACK TO MORE SEASONAL VALUES. STILL LOOKS
LIKE A DRY PERIOD...BUT EXPECT BKN-OVC CLOUDS WILL LINGER OVER THE
REGION AS AMPLE LOW LEVEL MOISTURE REMAINS IN PLACE.
NO CHANGES MADE TO THE REST OF THE FORECAST.
THANKS TO DTX AND GRR FOR COORDINATION.
.APX...NONE.
EME
In the hours before
Local storm report, Apr 18, 9:28 AM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
1028 AM EDT THU APR 18 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 AM MANISTEE MI WIND DAMAGE
04/18/02 MANISTEE TRAINED SPOTTER REPORTED
TREES DOWN AND POWER
LINES
1000 AM KALEVA MI 58 MPH TSTM WIND GUST
04/18/02 MANISTEE
DNVLocal storm report, Apr 18, 9:46 AM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
1046 AM EDT THU APR 18 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 AM KEWADIN MI 60 MPH TSTM WIND GUST
04/18/02 ANTRIM
DNVSpecial weather statement, Apr 18, 9:51 AM EST, 1 hour 4 minutes before
MIZ008-015>036-041-042-190000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1050 PM EDT THU APR 18 2002
...SEVERE WEATHER TO IMPACT NORTHERN MICHIGAN THROUGH EARLY TONIGHT...
* THREAT AREA...EASTERN UPPER AND ALL OF NORTHERN LOWER MICHIGAN.
* DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
* HAZARDOUS WEATHER THREAT...THREE-QUARTER INCH HAIL...80 MPH WINDS
AND POSSIBLE TORNADOES.
* TIME OF HAZARDOUS WEATHER THREAT...THIS MORNING THROUGH EARLY TONIGHT.
* FOR INFORMATION REGARDING ONGOING...POSSIBLY HAZARDOUS...WEATHER
CONDITIONS PLEASE REFER TO WWW.CRH.NOAA.GOV/APX/ (ALL LOWER CASE).
IF LATER INFORMATION FURTHER SUPPORTS THIS HAZARDOUS WEATHER
THREAT...APPROPRIATE WATCHES AND/OR WARNINGS WILL BE ISSUED. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
WEATHER INFORMATION.
SULLIVAN
Local storm report, Apr 18, 10:19 AM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
1119 AM EDT THU APR 18 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 AM 1 E IRONTON MI .75 INCH HAIL
04/18/02 CHARLEVOIX
1105 AM 9 SSW GAYLORD MI 58 MPH TSTM WIND GUST
04/18/02 OTSEGO
DNVMarine Thunderstorm Wind, 5nm E of Mackinac Bridge to Presque Isle Lt Mi
- When
- April 18, 10:55 AM EST
- Where
- 5nm E of Mackinac Bridge to Presque Isle Lt Mi marine zone, Presque Isle Light
- Measured
- 39 kt (45 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.300, -83.450
Marine Thunderstorm Wind, Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border
- When
- April 18, 10:55 AM EST
- Where
- Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border marine zone, Presque Isle Light
- Measured
- 39 kt (45 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.300, -83.450
Marine Thunderstorm Wind, Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border
- When
- April 18, 10:55 AM EST
- Where
- Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border marine zone, Presque Isle Light
- Measured
- 39 kt (45 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.300, -83.450
Marine Thunderstorm Wind, Presque Isl Lt to Sturgeon Pt Mi
- When
- April 18, 10:55 AM EST
- Where
- Presque Isl Lt to Sturgeon Pt Mi marine zone, Presque Isle Light
- Measured
- 39 kt (45 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.300, -83.450
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Nebraska, April 18, 20021 death · 1 injured · 60 kt wind · 6 events
- Tornadoes and Flooding in Wisconsin, April 18 to 19, 2002$1.5 million · F1 · 38 events
- Tornadoes and Hail in Iowa, April 18, 2002$538,000 · F1 · 55 events
- Hail and Damaging Winds in Wisconsin, April 18, 2002$308,000 · 2 in hail · 49 events
- High Wind in Iowa, April 18, 2002$600,000 · 63 kt wind · 6 events
- Flash Flood and Damaging Winds in Maryland, April 18, 2002$535,000 · 6 events
- Hail and Damaging Winds in Michigan, April 18, 2002$155,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Michigan, April 18, 2002$90,000 · 1 in hail · 13 events
- Damaging Winds and Lightning Strikes in Virginia, April 18, 2002$87,000 · 7 events
- High Wind in Nebraska, April 18, 2002$100,000 · 62 kt wind · 1 event
- Hail and Damaging Winds in Wisconsin, April 18, 20021.75 in hail · 38 events
- Tornado and Hail in Kansas, April 18 to 19, 2002F0 · 36 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288899, 5288900, 5288901, 5288968.